Some of you who've been keeping up with me know that I'm Bipolar. But what exactly is Bipolar?
Well, the simple explanation is that Bipolar disorder involves periods of abnormal excitability or irritability (mania) alternating with periods of depression. The "mood swings" between mania and depression can be very abrupt but can also last a long time. There are also "mixed" episodes in which features of both mania and depression are present at the same time.
I'm more prone to cycle through manic states and when I do cycle through a depressive state it gets really bad - like suicidal ideation bad and I'm not able to function - even small everyday activities are next to impossible. However, on the upside (as much of an upside as I can get anyhow) - I can fully function when I'm "manic." Unfortunately, my mania really affects my family and relationships, particularly the kids because they're with me 24/7.
Now, I'm supposed to be on medication... however, my doctor and I have been having a really hard time with medications this last year. I've experienced terrible reactions to one medication and I gained a SIGNIFICANT amount of weight (60+ pounds) from other medications. Because of that I have had to switch medications a couple times now. My most recent medication was also causing me to gain weight even with carefully watching and tracking what I ate. I stopped taking it. I just couldn't afford to gain any more weight. I'm currently on no medications and unfortunately my doctor is on maternity leave so I have to wait another two months before I can be seen again.
How exactly do I cope? Well, it's definitely easier said than done... some things act as triggers such as homeschooling Aaliyah when she's uncooperative, or trying to explain something and she just doesn't get it whatsoever, that usually sets me off. When my little triggers go off, I take a break. It's all I can do before completely "losing it" and coming unglued.
On the upside, I've been researching all my medication options - frustratingly most of the medications used to treat Bipolar also cause weight gain, and it's especially pronounced in patients who are already overweight/obese such as myself. I'm working so hard at eating healthy, controlling my portions, and exercise that I do NOT want to see it all go down the drain because some little pill I swallow everyday makes me gain weight. I'll keep you posted when I finally get in to see my doctor!